Tramadol addiction is a serious mental health issue that can completely disrupt your life. Some people start taking the drug recreationally, and others take it when prescribed by their doctor. Tramadol is safe when taken exactly as prescribed, but it has a strong potential for abuse. The psychological effects of opioids can be mentally addictive, and it’s easy to become physically dependent on the drug as well.
Overcoming tramadol addiction usually begins with detox. After a long period of use, your body has to learn how to function without the drug. This can bring about a number of unpleasant symptoms for several days. If you or a loved one is struggling with tramadol abuse, you should understand what happens during detox and what treatments are available to help.
Table of Contents
How Tramadol Works
Tramadol is an opioid painkiller that is often prescribed to treat acute pain and moderate to severe chronic pain. The drug binds to the opioid receptors throughout your central nervous system, so it reduces your brain’s perception of pain. The activation of the opioid receptors also increases feelings of pleasure, which is one reason opioids have such a high risk of addiction.
In addition to interacting with your opioid receptors, tramadol also functions as a monoamine reuptake inhibitor. This means that it blocks your brain’s reuptake of serotonin and norepinephrine, two chemicals that boost your mood and improve your energy and alertness. The result is increased levels of serotonin and norepinephrine in your brain, which enhances your feeling of well-being.
Tramadol is a Schedule IV drug, which means it has a recognized medical purpose but also has the potential for misuse and addiction. In some ways, tramadol is less addictive than other opioids, so it’s a commonly prescribed painkiller for surgery recoveries. However, the danger for abuse and dependence is still present. Many people struggle with tramadol addiction, so taking the medication exactly as your doctor prescribes it is vital.
How Tramadol Withdrawal Differs From Other Opioids
Like all opioids, tramadol can cause intense withdrawal symptoms. Your brain and body get used to the presence of the drug and begin to rely on it to function normally. If you suddenly stop taking tramadol, you can experience a wide variety of uncomfortable symptoms until your body readjusts.
Tramadol withdrawal is also slightly different than withdrawal from other opioids. Because the drug is a monoamine reuptake inhibitor, you might experience additional symptoms. Many of these symptoms are psychological, such as hallucinations, paranoia, and panic attacks. Although they are not directly life-threatening, they do greatly increase your risk of making dangerous decisions.
Symptoms of Tramadol Withdrawal
Detoxing from tramadol after becoming physically dependent on the drug can be incredibly painful. Opioid withdrawal is generally not life-threatening, but the symptoms are very difficult to manage without medical care.
The experience of tramadol withdrawal varies from person to person. Individuals who have been taking higher doses for a longer period of time will likely face worse withdrawal symptoms than individuals who took a lower dose for less time. Your age and overall health status can impact your experience, too.
Many people report that tramadol withdrawal causes severe flu-like symptoms. In some cases, detoxing also causes intense psychological effects. Going through withdrawal with support from qualified medical professionals can help to make the symptoms less uncomfortable.
The following are the most common symptoms of tramadol withdrawal:
- Nausea and vomiting
- GI distress and diarrhea
- Muscle aches and pains
- Mood swings
- Hallucinations and delusions
- Anxiety and panic attacks
Cravings are a particularly difficult withdrawal symptom for people detoxing from tramadol. Because the mental and physical effects of detox can be so uncomfortable, the desire to return to the drug to make the symptoms go away is very strong.
Tramadol Withdrawal Timeline
The timeline for detoxing from tramadol is different for everyone. Some patients experience a much shorter withdrawal than others. Your experience will depend on how long you’ve been using tramadol, how much you take, and how frequently you take the drug.
Withdrawal symptoms can begin within a few hours of stopping or significantly lowering your dose. The most severe symptoms happen in the first week of stopping, but some symptoms can linger for longer. The following is a general timeline for tramadol detox:
Days 1-3: Symptoms usually begin within 12 hours of quitting, but withdrawal can set in more quickly for some. Common symptoms at the beginning of detox include nausea, sweating, palpitations, and insomnia. For many patients, symptoms peak between 36 and 72 hours after stopping the drug.
Days 4-7: The most intense withdrawal symptoms usually resolve within the first week. Around the fourth day of detox, you might start to experience the psychological effects of tramadol withdrawal. These include disorientation, confusion, or hallucinations.
Week 2: Most of the physical, flu-like symptoms and severe psychological effects should be gone by the second week of detox. Some patients do experience a longer withdrawal period. For most, the second week of withdrawals brings about feelings of depression and anxiety. Cravings can be very challenging at this point, too.
Medical Detox for Tramadol
Patients sometimes think that quitting tramadol will be easy because it’s a milder drug than some other opioids. However, withdrawing from any opioid medication can take a toll on your mind and body. The flu-like withdrawal symptoms can cause severe dehydration, and the psychological symptoms can lead to risky behavior. If you’re concerned that you have a physical dependence on tramadol, getting medical support while you detox is essential.
Some patients receive prescriptions or over-the-counter recommendations from their doctor to manage tramadol withdrawal at home. Others attend a medical detox program at a healthcare facility. These locations provide round-the-clock support to minimize the risks to your physical health while you detox.
There are several medications doctors may use to reduce your symptoms while detoxing. The following are just a few examples:
- Clonidine: reduces anxiety
- Valium: reduces anxiety and insomnia
- Metocloperimide: treats nausea and vomiting
- Loperimide: treats diarrhea
- Acetaminophen: reduces muscle aches and headaches
Some patients also use medications during and after detox to reduce cravings and lower the risk of relapse. Methadone is an opioid agonist that activates the same receptors in the brain as tramadol, so it can ease withdrawal symptoms without causing a high. Another common medical treatment for opioid addiction is Suboxone, which works similarly to methadone but has a lower potential for misuse.
After physically detoxing from tramadol, it’s important to continue working on your recovery. Overcoming the physical dependence on the drug is only the first step. To avoid relapse and maintain your health, you also need to work on the mental aspects of your addiction. Many people abuse opioids to escape from their emotional pain, so you have to develop positive coping skills to replace the drug use. You can address this at an inpatient rehab facility, an intensive outpatient program, or in one-on-one mental health counseling.
Long Island Interventions provides inpatient treatment for individuals who are struggling with addiction. Although we do not offer detox programs, we’re happy to refer you to one of our trusted affiliates for medically supervised detox. Please reach out to us today to learn more.
Can tramadol be physically addictive?
Yes, tramadol can be physically addictive. Tramadol is a prescription pain reliever that works by changing the way the brain and nervous system perceive pain. While it is considered to be less addictive than other opioids, such as hydrocodone or oxycodone, long-term use of tramadol can still lead to physical dependence.
Physical dependence on tramadol occurs when the body adapts to the presence of the drug and experiences withdrawal symptoms if the drug is suddenly stopped. These withdrawal symptoms can include sweating, shaking, insomnia, restlessness, and muscle aches.
In addition to physical dependence, tramadol can also lead to psychological dependence, characterized by cravings for the drug and an intense desire to continue using it.
If you are taking tramadol for pain management, it’s important to use it only as directed by a healthcare provider and to regularly re-evaluate the risks and benefits of continued use. If you have concerns about the potential for addiction or dependence, it’s best to discuss them with your healthcare provider to determine if an alternative treatment plan is appropriate.